Funnel Cloud, Webster
- When
- August 9, 12:51 PM CST
- Where
- Webster County, 0.69 mi S of Kalo
- Reported by
- Public
- Coordinates
- 42.420, -94.130
Funnel cloud reported on social media, with image.
Multiple funnel clouds were reported as a surface low moved across Iowa. This supplied enhanced vorticity in a region of weak shear and pockets of increased low level instability, allowing for a prime environment for enhanced low level stretching for funnel development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Multiple funnel clouds were reported as a surface low moved across Iowa. This supplied enhanced vorticity in a region of weak shear and pockets of increased low level instability, allowing for a prime environment for enhanced low level stretching for funnel development. No funnels developed into tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 9, 11:24 AM CST, 1 hour 27 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1224 PM CDT Wed Aug 9 2023 ...Updated for the 18z Aviation Discussion... .DISCUSSION.../Today through Tuesday/ Issued at 305 AM CDT Wed Aug 9 2023 Key messaging highlights: * Active period continues with three windows for showers and storms into early next week. * Fog possible tonight * Seasonal temp variations with no extremes anticipated Much like the past few days, no significant pattern change is anticipated with IA in varied degrees of NW flow aloft. The only real deviation will be a bit more amplification by next week with a deeper long wave passage around Monday. At onset this morning, clusters of non-severe convection continue to cross the MO River into western IA. A few of the cells may be producing sub-severe hail however. Overall the effective shear and instability isn't too supportive, however the elevated nature of the stronger cells leads to a good percentage of CAPE in favorable hail generation temps, and while the effective shear isn't much either, there are fairly elongated hodograph structures above the higher based LFC. This is all driven by lift ahead of a compact PV anomaly along the CO/WY border. While the stronger thermodynamic and kinematic forcing components will drop into MO, there will still be sufficient support to keep areas of showers and storms going off and on through the day farther north. Soundings will eventually saturate with increasing precipitable water, and with mean winds <=15kts slow movement may lead to locally heavy rains with isolated 1-2" amounts possible, especially south. Precip chances should end by early this evening, but with recent rains, clearing skies, and light winds areas of radiation fog may develop overnight into early Thursday morning. Much of Thursday is expected to be dry, but remnants of the current trough off the Pacific NW are expected to reach the northern Plains into the night with a noted increase in theta-e advection and some frontogenetical support. This will increase chances for showers and storms, especially north overnight into early Friday morning. Overall the severe potential is low nocturnally with limited instability, but there are brief periods where 30-40kts of effective shear and interesting looping hodographs in the elevated effective inflow layer could lead to some organization and hail potential. There is a bit higher potential for severe south and east into peak heating however. Although the low level/surface structure and associated convergence is a bit nebulous across guidance, much of the ensemble and deterministic solutions do suggest increasing instability and shear south, which aligns with the recent SPC Day 3 outlook. This wave should depart with diminishing precip chances through the day and lead into a dry start to the weekend. However our third precip window will arrive Sunday into Sunday night with the deepening trough through the Great Lakes. There isn't great consensus on its strength through the Upper MS Valley, but most solutions increase forcing sufficiently for chances of showers and storms on the southwest fringe into IA. The end of the period (Mon and Tue) looks dry with briefly stronger NW/cyclonic low level flow trailing Monday keeping temps a touch below normal. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1221 PM CDT Wed Aug 9 2023 Scattered SHRA activity this afternoon, followed by FG early Thursday morning, are the main forecast challenges through the current TAF period. Radar shows scattered showers currently near the KDSM terminal. Expect this activity to steadily drift southeast through 22z, possibly also impacting KOTM. Brief heavy downpours and categorical restrictions to IFR/LIFR are possible. VFR conditions prevail this evening and into tonight. Model guidance develops fog over central and southern Iowa after 08z. Minimum visibility remains a bit uncertain, but some pockets of dense fog and IFR to LIFR visby are possible before the fog dissipates by 14-15z. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Small AVIATION...Martin
Hazardous Weather Outlook National Weather Service Des Moines IA 354 AM CDT Wed Aug 9 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-100900- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 354 AM CDT Wed Aug 9 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered showers and thunderstorms are expected throughout today, before ending tonight. The threat for severe weather is low, though small hail is possible, along with locally heavy rainfall especially south. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional chances for showers and thunderstorms are expected Thursday evening through Friday and again Sunday into Monday. The threat for severe weather is low, though some stronger storms are possible, especially Friday afternoon to evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The Des Moines radar (KDMX), 84 km away, was scanning. The volume nearest the first event began at 18:52 UTC.
3 funnel cloud. Local standard time, as filed.
Funnel cloud reported on social media, with image.
Funnel cloud reported on by trained spotter east of Rockwell City.
Brief funnel cloud reported by spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129124, 1129125, 1129126.